Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 41, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 2, 2018, 7:23 PM MST for Maricopa County, Arizona. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2018, 7:23 PM MST (02:23 UTC)
- Expired
- Aug 2, 2018, 8:00 PM MST
- In force
- 37 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 78 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 7:30 PM MST | TSTM WND DMG | 2 Nnw Waddell, AZ | SPOTTER REPORTED TREES DOWN IN THE AREA AND SOME STREET FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 2.4 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 543 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 2908 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
328
WUUS55 KPSR 030223
SVRPSR
AZC013-030300-
/O.NEW.KPSR.SV.W.0041.180803T0223Z-180803T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
723 PM MST THU AUG 2 2018
The National Weather Service in Phoenix has issued a
* Severe Thunderstorm Warning for...
Maricopa County in south central Arizona...
* Until 800 PM MST.
* At 723 PM MST, a severe thunderstorm was located near Beardsley, or
near Sun City West, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Glendale, Peoria, Surprise, El Mirage, Youngtown, Sun City West,
Sun City, Waddell, Surprise Stadium, Arrowhead Mall, Beardsley and
Vistancia.
* This includes the following highways...
US Highway 60 between mile markers 132 and 150.
AZ Route 101 between mile markers 11 and 17.
AZ Route 74 between mile markers 13 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3354 11243 3367 11257 3385 11241 3361 11215
TIME...MOT...LOC 0223Z 248DEG 16KT 3367 11245
HAIL...1.00IN
WIND...60MPH
$$
HernandezWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 12:42 PM MST, 6 hours 41 minutes earlier.
Area forecast discussion, Aug 2, 12:42 PM MST, 6 hours 41 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 1242 PM MST Thu Aug 2 2018 .SYNOPSIS... High pressure will meander across the southwest United States resulting in slightly above average temperatures, but a gradual decrease in thunderstorm chances through the weekend, especially across the lower deserts. More significant moisture will return to the region by early next week as high pressure builds to the northwest. Temperatures will consistently remain a few degrees above normal. && .DISCUSSION... Visible satellite shows thunderstorm activity gradually increasing area-wide early this afternoon, and continues to reveal a few notable features that may support an increase in thunderstorm potential later this afternoon and evenings. A fast-moving gravity wave is moving across south-central Arizona, and has appeared to already enhance convection across south of the Tucson area. Earlier mid-level cloudiness continues to diminish near the Phoenix area, while convection becomes more widespread across the Rim and White Mountains. The latest hi-res convective allowing guidance continues to indicate a cluster or two of storms developing across Pima County into southwest Maricopa and Pinal Counties later this afternoon. Although steering flow is quite weak, thunderstorms are expected to propagate and develop towards the Phoenix area later this afternoon and evening. With weak large-scale forcing for ascent and new thunderstorm convective development largely dependent on outflow boundaries, coverage is still uncertain. Can't rule out a few strong wind gusts, locally heavy rain, and patchy blowing dust with any thunderstorms/outflows that develop. Farther west, thunderstorms developing over the higher terrain of northern Baja County are approaching western Imperial County in association with a remnant MCV. Additional convection has been noted across JTNP. Blowing dust and locally strong wind gusts will accompany any storms that develop. The upper ridge across the western CONUS will remain dampened through the weekend by a belt of moderate westerlies across the Great Basin, which will keep our temperatures slightly above normal. Within this regime, drier air aloft will also overspread the region this weekend and result in a downtick in thunderstorm activity area-wide. However, there will still be enough moisture around to support a few thunderstorms over southern Gila County. By next week, a seasonably strong upper trough will develop off the Pacific Northwest coast, and correspond with a significant amplification of the upper ridge over the western CONUS. The parent anticyclone will shift northwestward towards the Great Basin while simultaneously strengthening. While this may result in a gradual warming trend for southeast California, it should be far enough removed to keep excessive heat concerns at bay for the time being. During this time period, moisture will return back closer to seasonal normals for August, and bring back daily chances for thunderstorms. This should set up a Type II monsoonal pattern and place south-central Arizona within east-northeast flow aloft. Temperatures should also remain fairly consistent during this period. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Based on observational data and preponderance of latest high resolution model output, it looks far more likely that sct thunderstorms will impact the Phoenix metro, and particularly KPHX. The pattern conceptually matches storms forming over SW Maricopa Co generating outflow and blowing dust moving north towards the terminals. Potentially aided by lift from the Estrellas, storms could directly impact KPHX and have added a Tempo group around 02Z. The most likely time frame of IFR conditions due to TSRA and BLDU looks to be 02Z-05Z with showers lingering for a few more hours afterwards. Gusty SSW winds with the outflow would become extremely variable in direction with the passage of any storms, and wake low development could cause a period of gusty north winds washing back into terminal locations. Not convinced coverage will be that extensive throughout the metro and only included VCTS for KIWA and KSDL sites, though BLDU could become a problem at these location as well. Southeast California/Southwest Arizona including KIPL and KBLH: Thunderstorm chances and associated impacts are the primary aviation concerns this afternoon and evening. Storms were already developing along the Baja spine this morning, and steering flow could drive TSRA into KIPL this afternoon. Chances of directly impacting the terminal location is too small to include in this TAF package, with only a wind shift currently noted. Storm chances at KBLH are much less, and the typical south winds should prevail. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Sunday through Thursday: Thunderstorm chances will be more relegated to higher terrain areas of Gila County on Sunday as the overall atmospheric moisture content declines. As high pressure redevelops to the northwest, moisture will return to the area and bring an increase in thunderstorm chances to the lower deserts. Otherwise, minimum humidities will remain in a 15-30% range following fair to good overnight recovery. Apart from thunderstorms, winds will be light except for typical afternoon and evening upslope breeziness. Little temperature trend expected during the five day period, with high temperatures remaining a few degrees or so above seasonal normals each day. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Rogers AVIATION...MO FIRE WEATHER...Rogers/CB
In the hours before
Local storm report, Aug 2, 7:13 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
713 PM MST THU AUG 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM TSTM WND GST 2 WSW AVONDALE 33.42N 112.38W
08/02/2018 M52 MPH MARICOPA AZ ASOS
GOODYEAR AIRPORT ASOS PEAK WIND GUST 52 MPH.
&&
MPLocal storm report, Aug 2, 7:16 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
716 PM MST THU AUG 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND GST LUKE AFB 33.54N 112.38W
08/02/2018 M40 MPH MARICOPA AZ AWOS
LUKE AFB AWOS PEAK WIND GUST 40 MPH.
&&
MPSpecial weather statement, Aug 2, 7:17 PM MST, 6 minutes before
Special Weather Statement National Weather Service Phoenix AZ 717 PM MST THU AUG 2 2018 AZZ537>540-544-553-554-559-030300- Sonoran Desert Natl Monument AZ-Buckeye/Avondale AZ- Northwest Pinal County AZ-Tonopah Desert AZ-Gila Bend AZ- Northwest Valley AZ-West Pinal County AZ-North Phoenix/Glendale AZ- 717 PM MST THU AUG 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL 800 PM MST/800 PM PDT/... At 716 PM MST/716 PM PDT/, Doppler radar was tracking strong thunderstorms along a line extending from near White Tank Mountain Park to near Cotton Center. Movement was northeast at 35 mph. Half inch hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Phoenix, Glendale, Surprise, Avondale, Goodyear, Buckeye, El Mirage, Tolleson, Youngtown, Gila Bend, Waddell, Cashion, Sun City, Sun City West, Estrella, Litchfield Park, Palo Verde, White Tank Mountain Park, Cotton Center and Liberty. This includes the following highways... AZ Interstate 10 between mile markers 99 and 138. AZ Interstate 8 between mile markers 112 and 134. US Highway 60 between mile markers 143 and 153. LAT...LON 3365 11222 3287 11206 3287 11279 3363 11289 TIME...MOT...LOC 0216Z 224DEG 31KT 3361 11257 3305 11258 Hernandez
Special weather statement, Aug 2, 7:18 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
718 PM MST THU AUG 2 2018
AZZ533-030300-
Central La Paz AZ-
718 PM MST THU AUG 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LA PAZ COUNTY UNTIL
800 PM MST...
At 718 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles south of Alamo State Park, or 10 miles south of Alamo Lake,
moving northeast at 35 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Alamo State Park.
LAT...LON 3406 11333 3390 11356 3405 11387 3423 11384
3424 11373 3421 11370 3423 11361 3431 11353
3429 11336 3432 11334
TIME...MOT...LOC 0218Z 224DEG 31KT 3411 11360
HernandezLocal storm report, Aug 2, 7:20 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
720 PM MST THU AUG 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM DUST STORM 3 N EAST MESA 33.47N 111.68W
08/02/2018 MARICOPA AZ PUBLIC
SPOTTER REPORTED VISIBILITY OF LESS THAN
1/10 MILE DUE TO DUST.
&&
TDLocal storm report, Aug 2, 7:21 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
721 PM MST THU AUG 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM DUST STORM 2 NNW EAST MESA 33.44N 111.69W
08/02/2018 MARICOPA AZ TRAINED SPOTTER
SPOTTER REPORTED VISIBILITY OF LESS THAN 1/4
MILE DUE TO DUST.
&&
TDThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 5:15 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 30 min |
| Aug 2, 5:19 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 26 min |
| Aug 2, 5:39 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 66 min |
| Aug 2, 5:43 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 47 min |
| Aug 2, 5:51 PM MST | Special Weather Statement | PSR | La Paz | 39 min |
| Aug 2, 5:54 PM MST | Special Weather Statement | PSR | Pinal | 51 min |
| Aug 2, 5:57 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 33 min |
| Aug 2, 6:00 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Aug 2, 6:02 PM MST | Special Weather Statement | PSR | Maricopa | 43 min |
| Aug 2, 6:05 PM MST | Special Weather Statement | PSR | 40 min | |
| Aug 2, 6:12 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 33 min |
| Aug 2, 6:26 PM MST | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Aug 2, 6:28 PM MST | Dust Storm Warning | PSR | Gila, Maricopa, Pinal | 92 min |
| Aug 2, 6:32 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 28 min |
| Aug 2, 6:34 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Aug 2, 6:37 PM MST | Special Weather Statement | PSR | La Paz | 38 min |
| Aug 2, 6:42 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 33 min |
| Aug 2, 6:46 PM MST | Special Weather Statement | PSR | Maricopa | 44 min |
| Aug 2, 6:50 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 25 min |
| Aug 2, 6:56 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 2, 7:17 PM MST | Special Weather Statement | PSR | Maricopa | 43 min |
| Aug 2, 7:18 PM MST | Special Weather Statement | PSR | 42 min | |
| Aug 2, 7:34 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 2, 7:40 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 50 min |
| Aug 2, 7:47 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 2, 7:49 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 26 min |
| Aug 2, 8:05 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 25 min |
| Aug 2, 8:08 PM MST | Special Weather Statement | PSR | Maricopa | 52 min |
| Aug 2, 9:05 PM MST | Special Weather Statement | PSR | Maricopa | 40 min |
| Aug 2, 9:12 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 3, 1:09 PM MST | Special Weather Statement | PSR | Gila | 51 min |
| Aug 3, 1:38 PM MST | Areal Flood Advisory | PSR | Gila | 112 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.